Maryland, 2008

Hail in Maryland, June 16, 2008

June 16, 2008 · NWS PBZ · 1 event in 1 county or zone

Numerous severe thunderstorms developed ahead of a strong cold front moving across the Ohio Valley, producing large hail and wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Isolated flash flooding also occurred across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous severe thunderstorms developed ahead of a strong cold front moving across the Ohio Valley, producing large hail and wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Isolated flash flooding also occurred across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 8:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 16, 8:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL EXIT THE UPPER OHIO VALLEY TONIGHT...ENDING THE
THUNDERSTORM THREAT AND USHERING MUCH COOLER TEMPERATURES AND
SCATTERED SHOWERS INTO WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
JUDGING FROM SPC GUIDANCE AND RECENT RADAR TRENDS...EXPECT SEVERE
THREAT TO END ACROSS NORTHERN WEST VIRGINIA BY 11 PM. THEN EXPECT
ISOLATED SHOWERS IN CHILLED POST-COLD FRONTAL SURFACE LAYER.
RESIDUAL SURFACE MOISTURE MAY INDUCE PATCHY FOG TOWARD DAYBREAK.

NAM PROFILES CONTINUE TO INDICATE COLD AIR INSTABILITY BREWING
SUFFICIENTLY THICK CUMULUS TO INDUCE RAIN SHOWERS BY AFTERNOON.

FORECASTED TEMPERATURES CLOSE TO NAM MOS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
RECENT SREF MODEL RUNS SHOW A MID LEVEL TROUGH WILL REMAIN THROUGH
WEDNESDAY...WITH A SERIES OF DISTURBANCES MOVING SOUTHEAST ACROSS
THE REGION THROUGH THE FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH
UNDER THIS TROUGH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BLEND OF RECENT GEFS MODEL RUNS SHOW MID LEVEL TROUGHING WILL
LINGER THROUGH THE ENTIRE PERIOD...WITH SOME FLATTENING OF THE
TROUGH OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW
CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME MODERATION
IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING TROUGH...LOW POPS
POSSIBLE THROUGHOUT THE PERIOD.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
WITH COLD FRONT EXITING TO THE EAST OF THE UPPER OHIO
VALLEY...EXPECT RESIDUAL MOISTURE TO DECREASE TO END THUNDERSTORM
AND SHOWER THREAT OVERNIGHT. ISOLATED FOG PATCHES CAN DEVELOP BUT
WILL LIKELY NOT AFFECT TAF SITES SO KEPT FLIGHT CONDITIONS VFR.

LIKEWISE FORECASTED VFR TUESDAY ALBEIT EXPECT DAYTIME CUMULUS
CEILINGS WITH SHOWERS POSSIBLE BUT TOO LIMITED IN COVERAGE TO
INCLUDE IN TAF.

BLEND OF SREF AND GEF MODEL RUNS SHOW A SERIES OF DISTURBANCES WILL
MOVE THROUGH THE UPPER OHIO VALLEY TUESDAY THROUGH SATURDAY. WHILE
CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH SATURDAY...BRIEF
MVFR PERIODS ARE POSSIBLE IN VICINITY OF SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 16, 12:16 PM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT MON JUN 16 2008

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-171730-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 5:46 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT MON JUN 16 2008

WVZ012-021-022-162330-
MARION WV-MONONGALIA WV-WETZEL WV-
646 PM EDT MON JUN 16 2008

...THUNDERSTORMS MOVING THROUGH WETZEL...MARION AND MONONGALIA
   COUNTIES...

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR KNOB FORK...MOVING
EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTHEM...BRINK...BURCHFIELD...BURTON AND COBURN

SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 6:07 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT MON JUN 16 2008

OHZ059-069-PAZ031-WVZ004-012-162330-
BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-WETZEL WV-
707 PM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...BELMONT...GREENE...WETZEL AND MARSHALL...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF POWHATAN POINT...
MOVING SOUTHEAST AT 33 MPH. THIS STORM CAN HAVE HAIL AND GUSTY WIND.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MOUNT CARMEL...QUIET DELL...ALLEDONIA...CLARINGTON AND POWHATAN
  POINT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
Local storm report, Jun 16, 6:38 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             HICKORY                 40.30N 80.32W
06/16/2008  M0.75 INCH       WASHINGTON         PA   PUBLIC

0710 PM     HAIL             2 NE HICKORY            40.32N 80.29W
06/16/2008  M1.25 INCH       WASHINGTON         PA   PUBLIC

0711 PM     HAIL             2 N CANONSBURG          40.29N 80.19W
06/16/2008  E1.00 INCH       WASHINGTON         PA   PUBLIC

0715 PM     HAIL             1 W MOUNT LEBANON       40.37N 80.07W
06/16/2008  E0.88 INCH       ALLEGHENY          PA   PUBLIC

0718 PM     HAIL             BETHEL PARK             40.32N 80.04W
06/16/2008  M0.88 INCH       ALLEGHENY          PA   PUBLIC

            NUMEROUS OTHER HAIL REPORTS 0.75 INCHES.

&&

JDARNLEY
Local storm report, Jun 16, 6:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TRAFFORD                40.38N 79.76W
06/16/2008  M0.75 INCH       WESTMORELAND       PA   PUBLIC

0748 PM     HAIL             SCENERY HILL            40.08N 80.07W
06/16/2008  M0.88 INCH       WASHINGTON         PA   PUBLIC

&&

JDARNLEY
Local storm report, Jun 16, 7:04 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FREDERICKTOWN-MILLSBORO 40.00N 80.01W
06/16/2008  M1.25 INCH       WASHINGTON         PA   PUBLIC

0757 PM     HAIL             RICES LANDING           39.95N 79.99W
06/16/2008  E1.75 INCH       GREENE             PA   PUBLIC

&&

JDARNLEY
Local storm report, Jun 16, 7:34 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             BROWNSVILLE             40.02N 79.89W
06/16/2008  M1.00 INCH       FAYETTE            PA   PUBLIC

            NUMEROUS OTHER HAIL REPORTS LARGER THAN 0.75 INCHES.

0808 PM     HAIL             MARIANNA                40.01N 80.11W
06/16/2008  M1.00 INCH       WASHINGTON         PA   PUBLIC

0815 PM     TSTM WND DMG     3 E MASONTOWN           39.85N 79.85W
06/16/2008                   FAYETTE            PA   EMERGENCY MNGR

            NUMEROUS POWER LINES BLOWN DOWN.

0821 PM     HAIL             UNIONTOWN               39.90N 79.72W
06/16/2008  M0.75 INCH       FAYETTE            PA   PUBLIC

0822 PM     HAIL             UNIONTOWN               39.90N 79.72W
06/16/2008  M1.00 INCH       FAYETTE            PA   TRAINED SPOTTER

&&

JDARNLEY

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garrett

When
June 16, 8:30 PM EST
Where
Garrett County, 2.51 mi SSW of Finzel
Measured
1 in hail
Reported by
Public
Coordinates
39.687, -78.970

The Public reported one inch hail near Finzel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102590.